Alert archive / West Virginia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 47, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Apr 9, 2020, 12:28 AM EDT for Mason County, Putnam County, West Virginia; Gallia County, Ohio. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 9, 2020, 12:28 AM EDT (04:28 UTC)
- Expired
- Apr 9, 2020, 1:00 AM EDT
- In force
- 32 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Gallia County, OH, Mason County, WV, Putnam County, WV
The radar
The Charleston,WV radar (KRLX), 58 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 8, 10:51 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2413 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
948
WUUS51 KRLX 090428
SVRRLX
OHC053-WVC053-079-090500-
/O.NEW.KRLX.SV.W.0047.200409T0428Z-200409T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
1228 AM EDT Thu Apr 9 2020
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Southeastern Gallia County in southeastern Ohio...
Central Mason County in western West Virginia...
North central Putnam County in western West Virginia...
* Until 100 AM EDT.
* At 1227 AM EDT, a severe thunderstorm was located 7 miles south of
Gallipolis, moving east at 35 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Gallipolis, Leon, Southside, Grimms Landing and Gallopolis Ferry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 400 AM EDT for southeastern
Ohio...and western and northwestern West Virginia.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3880 8232 3883 8187 3879 8183 3864 8181
3865 8229
TIME...MOT...LOC 0427Z 261DEG 32KT 3872 8224
HAIL...1.00IN
WIND...70MPH
$$
111 follow-up statement
431
WWUS51 KRLX 090441
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
1241 AM EDT Thu Apr 9 2020
OHC053-WVC053-079-090500-
/O.CON.KRLX.SV.W.0047.000000T0000Z-200409T0500Z/
Gallia OH-Mason WV-Putnam WV-
1241 AM EDT Thu Apr 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM EDT
FOR SOUTHEASTERN GALLIA...CENTRAL MASON AND NORTH CENTRAL PUTNAM
COUNTIES...
At 1240 AM EDT, a severe thunderstorm was located 7 miles southeast
of Gallipolis, moving east at 35 mph. In addition, a line of severe
thunderstorms was located in eastern Gallia county moving eastward.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Gallipolis, Leon, Southside, Grimms Landing and Gallopolis Ferry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 400 AM EDT for southeastern
Ohio...and western and northwestern West Virginia.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3880 8232 3883 8187 3879 8183 3864 8181
3865 8229
TIME...MOT...LOC 0440Z 261DEG 32KT 3874 8209
HAIL...1.00IN
WIND...70MPH
$$
25What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 11:23 PM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Apr 8, 11:23 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 1123 PM EDT Wed Apr 8 2020 .SYNOPSIS... A strong cold front crosses overnight. High pressure Friday and Saturday. Low pressure crosses Sunday/Sunday night, with a cold front Monday morning. Cooler with weaker systems next week. && .NEAR TERM /THROUGH THURSDAY/... As of 1120 PM Wednesday... Tornado Watch 93 issued for all but the northern tier of the forecast area, the northern extent of where the boundary indicated by the west-northwest to east-southeast oriented line of thunderstorms may get before the main line ahead of the cold front arrives. Surface based CAPE and effective bulk shear depict this most favored air mass for tornadic development nicely, as do the upstream warnings. Added severe weather wording to the forecast where the watch is until its 08Z expiration overnight. As of 825 PM Wednesday... Used mostly the HRRR to time PoPs associated with a cold front that will push through during the late overnight hours. The timing for the strongest thunderstorms midnight to 4 AM west to east, with a gradually weakening trend possible during that time on loss of CAPE, which may start out over 2 KJ/kg into southwest portions of the CWA, with elevated CAPE over 3 KJ/kg. Bulk shear values in the 0-6 km layer are forecast to reach 50 to 60 kts giving rise to strong rotating elevated updrafts, with large hail and damaging winds possible. The bulk shear will be longer lived, so the wind threat is likely to outlive the hail threat. An isolated tornado cannot be ruled out, especially as 0-1 km bulk shear increases to 40 kts and the LCL decreases to less than 1km immediately ahead of the cold front. Downward transfer of 50 to 60 kts aloft may also lead to a surge of strong wind gusts immediately behind the front. As of 620 PM Wednesday... The severe thunderstorms have weakened and moved south of the CWA. Therefore, the remainder of SVR Watch 87 has been canceled. As of 525 PM Wednesday... Dropped portion of SVR Watch 87 behind southward moving line. These leaves only SW VA in the Watch. As of 204 PM Wednesday... Latest radar mosaic shows a broken line of showers and thunderstorms have developed across the middle of our county warning area. Mesoanalysis indicates these storms may be associated with an outflow boundary from the earlier storms. Per SPC discussion, a Severe Thunderstorm Watch has been issued for portions of Northeast Kentucky, Southeast OH and Southwest Virginia as well as the southern third of West Virginia until 8 PM. Models indicate convection should wind down this evening with a brief dry period. A strong cold front is then expected to push southeast across the region later tonight with the possibility of additional strong and possibly severe storms. The front should be southeast of the area by sunrise on Thursday with high pressure building in. As a result, precipitation chances will end from the northwest during the day. Will keep chance pops in the northern mountains through the evening hours as cold west-northwest flow prevails. Would not be too surprised to see some snow across the highest elevations late. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 220 PM Wednesday... Additional shortwave will cross the area Thursday night into Friday, with another round of precipitation, and much colder air. Light snow showers will be likely, particularly across the higher terrain, where light accumulations will be possible. In addition, gusty winds on Friday will make it feel like it's winter again, with wind chills in the 20s to lower 30s. High pressure will build in for Friday night into Saturday. With a clearing sky and calm winds taking hold, widespread frost is expected for Saturday. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 225 PM Wednesday... After a brief break in the precipitation, rain, along with warmer temperatures will return to the area for the start of the long term period. Good southerly fetch of moisture will create a good soaking rain for the area, but heaviest amounts look to lie to the south and east of CWA. System will lift to the northeast of the CWA at the start of next week, but mild, and somewhat unsettled weather will continue to linger. && .AVIATION /04Z THURSDAY THROUGH MONDAY/... As of 825 PM Wednesday... A front stretched west to east across southern Ohio and central WV this evening, will move northward, as a warm front, ahead of showers and thunderstorms, associated with a cold front, approaching from the west. These showers and thunderstorms may be quite strong as they cross the area overnight, before weakening during the early morning hours, as they move through with the cold front. One last line of showers may move through after daybreak, before clearing takes place by afternoon, except northeast portions of WV. The best chance for the strongest thunderstorms will be HTS, with decreasing strength to the north and east. The timing for strong storms is 04Z-08Z from west to east, with diminishing strength as the storms move east. Ceilings will lower to MVFR as the thunderstorms move through, and may even dip briefly to IFR early Thursday morning, before mixing through and breaking out Thursday. Even in NE WV, CKB and EKN, where ceilings may persist throughout the day, they should lift above MVFR early Thursday afternoon. MVFR visibility is likely in showers and thunderstorms overnight, with brief IFR visibility in heavier thunderstorms. Light north surface flow will shift to south as the front moves north tonight. Strong wind gusts are possible in the thunderstorms overnight, mainly from the west to northwest. Gusty west to northwest winds will develop in the wake of the cold front Thursday, with peak gusts of 20 to 25 kts. Light west to northwest flow aloft this evening will become light to moderate south to southwest tonight, and then strong west as the cold front crosses overnight, and then moderate west first thing Thursday morning, remaining so for the balance of the day Thursday. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z FRIDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Coverage of storms and associated lower conditions and wind could vary overnight. Gusty winds Thursday will fluctuate. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE THU 04/09/20 UTC 1HRLY 03 04 05 06 07 08 09 10 11 12 13 14 EDT 1HRLY 23 00 01 02 03 04 05 06 07 08 09 10 CRW CONSISTENCY H H H M M H H M H M H H HTS CONSISTENCY H H M H M H H M H M M H BKW CONSISTENCY H H H H M M M M L M H H EKN CONSISTENCY H H H H M H L M M L M M PKB CONSISTENCY H H M L H M M M H M M H CKB CONSISTENCY H H H H M M H H H M H H AFTER 06Z FRIDAY... IFR conditions possible in showers and thunderstorms late Sunday into Monday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JSH/SL NEAR TERM...JSH/TRM SHORT TERM...SL LONG TERM...SL AVIATION...TRM
Hazardous weather outlook, Apr 8, 11:13 PM EDT, 1 hour 15 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 1113 PM EDT Wed Apr 8 2020 KYZ101>103-105-OHZ075-083>087-VAZ003-004-WVZ005>009-013>019-024>029- 033-034-515>522-100315- Greenup-Carter-Boyd-Lawrence KY-Athens-Jackson OH-Vinton-Meigs- Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV- Wood-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Mingo-Logan- Boone-Clay-Braxton-Gilmer-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster- 1113 PM EDT Wed Apr 8 2020 ...TORNADO WATCH 93 IN EFFECT UNTIL 4 AM EDT THURSDAY... This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A much colder airmass will settle in for the end of the week. A frost advisory or freeze warning may eventually be needed for Friday night and early Saturday morning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ066-067-076-WVZ010-011-020-030>032-039-040-100315- Perry-Morgan-Washington-Pleasants-Tyler-Doddridge-Lewis-Harrison- Taylor-Upshur-Barbour- 1113 PM EDT Wed Apr 8 2020 This Hazardous Weather Outlook is for portions of east-central Ohio, and portions of the northern lowlands of West Virginia. .DAY ONE...Tonight. General thunderstorms are anticipated overnight with cold frontal passage overnight. Isolated damaging wind gusts are a possibility. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A much colder airmass will settle in for the end of the week. A frost advisory or freeze warning may eventually be needed for Friday night and early Saturday morning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ523>526-100315- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 1113 PM EDT Wed Apr 8 2020 This Hazardous Weather Outlook is for Randolph and Pocahontas counties in northeast West Virginia. .DAY ONE...Tonight. General thunderstorms are anticipated overnight with cold frontal passage early Thursday morning. Isolated damaging wind gusts are a possibility. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A much colder airmass will settle in for the end of the week. A light coating of snow is expected, even a couple of inches over the highest terrain, overnight Thursday night. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. TRM
In the hours before
Local storm report, Apr 8, 11:31 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1131 PM EDT WED APR 08 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1127 PM HAIL JACKSON 39.05N 82.63W
04/08/2020 E1.25 INCH JACKSON OH PUBLIC
HAIL BIGGER THAN A QUARTER ALONG WITH HEAVY RAIN AND
FREQUENT LIGHTNING, BUT NOT MUCH WIND. SOUND OF
HAILSTONES HITTING CAR DIMINISHED DURING CALL.
&&
EVENT NUMBER RLX2000816
TRMLocal storm report, Apr 8, 11:43 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1143 PM EDT WED APR 08 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 PM HAIL 3 SW OAK HILL 38.87N 82.61W
04/08/2020 E1.00 INCH JACKSON OH EMERGENCY MNGR
PEA TO QUARTER SIZE HAIL.
&&
EVENT NUMBER RLX2000817
TRMThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 11:52 PM EDT | Severe Thunderstorm Warning | RLX | Mason | 53 min |
| Apr 9, 12:24 AM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason, Wood | 36 min |
| Apr 9, 12:34 AM EDT | Severe Thunderstorm Warning | RLX | Cabell, Wayne | 41 min |
| Apr 9, 12:41 AM EDT | Severe Thunderstorm Warning | RLX | Boone, Cabell, Clay, Fayette, Jackson, Kanawha and 4 more | 49 min |
| Apr 9, 12:54 AM EDT | Severe Thunderstorm Warning | RLX | Calhoun, Gilmer, Jackson, Pleasants, Ritchie, Roane and 2 more | 51 min |
| Apr 9, 1:23 AM EDT | Severe Thunderstorm Warning | RLX | Boone, Braxton, Calhoun, Clay, Fayette, Gilmer and 7 more | 52 min |
| Apr 9, 1:36 AM EDT | Severe Thunderstorm Warning | RLX | Braxton, Calhoun, Doddridge, Gilmer, Lewis, Ritchie and 3 more | 39 min |
| Apr 9, 1:54 AM EDT | Special Weather Statement | RLX | Logan, McDowell, Mingo, Wyoming | 51 min |
| Apr 9, 2:04 AM EDT | Severe Thunderstorm Warning | RLX | Barbour, Braxton, Clay, Lewis, Nicholas, Pocahontas and 3 more | 56 min |
| Apr 9, 2:11 AM EDT | Severe Thunderstorm Warning | RLX | Fayette, Raleigh | 38 min |
| Apr 9, 3:24 AM EDT | Wind Advisory | RLX | Pocahontas, Randolph | 17 hr |
| Apr 9, 2:25 PM EDT | Freeze Watch | RLX | Barbour, Boone, Braxton, Cabell, Calhoun, Clay and 22 more | 12 hr |
| Apr 8, 11:19 PM EDT | Severe Thunderstorm Warning | RLX | Gallia, Jackson, Lawrence, Vinton | 26 min |
| Apr 8, 11:38 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Vinton | 52 min |
| Apr 8, 11:40 PM EDT | Severe Thunderstorm Warning | RLX | Gallia, Jackson, Meigs, Vinton | 50 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2020Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.